Minnesota, 2009

Hail and Damaging Winds in Minnesota, June 18, 2009

June 18, 2009 · NWS MPX · 21 events in 7 counties and zones

A very unstable air mass remained in place across the upper Midwest along with a surface warm front that laid across central Minnesota. Several rounds of severe thunderstorms moved across portions of central Minnesota the afternoon and evening of Thursday June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$400,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very unstable air mass remained in place across the upper Midwest along with a surface warm front that laid across central Minnesota. Several rounds of severe thunderstorms moved across portions of central Minnesota the afternoon and evening of Thursday June 18th. Although there were reports of funnel clouds, no tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 10:55 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 18, 10:55 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT THU JUN 18 2009

.DISCUSSION...ISSUED 359 AM CDT

POTENTIALLY VERY ACTIVE DAY ACROSS THE SOUTHERN HALF OF MN AND
SOUTHEASTWARD. THE FORECAST PROCESS THIS MORNING HAS CENTERED ON
THE SEVERE WEATHER THREAT THROUGH THE NEXT 36 HOURS. MODEL
GUIDANCE CONTINUES TO SHOW FAIRLY LARGE DIFFERENCES IN CONVECTIVE
PLACEMENT THIS AFTN AND EVE...HOWEVER THE TREND IN TIMING OF
DEVELOPMENT...AMOUNT OF AREAL COVERAGE...AND DYNAMICS AND
INSTABILITY PARAMETERS DO VERY MUCH FAVOR SEVERE WEATHER IN THE
CWA...PARTICULARLY SOUTHERN MN. A KEY IS THAT PARAMETERS ARE
BETTER THAT YESTERDAY.

OUT THE GATE...EARLY MORNING CONVECTION ACROSS WRN WI AT NOSE OF
ELEVATED INSTABILITY SHOULD CONTINUE TO SLOWLY WEAKEN THROUGH THE
REMAINDER OF THE MORNING. SOME BACK-BUILDING TO THE WEST IS LIKELY
THROUGH MID-MORNING WITH GRADUAL LIFT AND ELEVATED
INSTABILITY...HOWEVER OVERALL SEVERE WEATHER THREAT IN THIS AREA
SHOULD REMAIN IN CHECK WITH TEMPORARY NVA AND WEAKENING OF LLJ PER
SATELLITE AND PROFILERS.

HIGHLY AMPLIFIED TROUGH FOR MID-JUNE ACROSS THE WRN U.S. HAS LED TO
SEVERAL EJECTING SHORT WAVES INTO THE MIDWEST. ALL ARE ASSOCIATED
WITH SPEED MAXIMA OF UPPER JET. NEXT SUCH MAXIMUM HEADED OUR WAY
THIS AFTN WITH POTENT WAVE IN THE CTRL ROCKIES AS SEEN ON WV LOOP.
EARLY MORNING SFC ANALYSIS HAS SOMEWHAT BAGGY TROUGHINESS DOWN THE
PLAINS...BUT RESPONSIVE CYCLOGENSIS TO THE AFOREMENTIONED WAVE
WILL OCCUR LATER THIS MORNING. PRIMARY WARM SECTOR PUSHING INTO SW
IA EARLY THIS MORNING WITH MID 70S TDS AND GUSTY SRLY SFC WINDS.
GUIDANCE ISALLOBARICS AND BDL TDS TAKE THE WARM FRONT INTO THE
FORECAST AREA...SOME JUST NORTH OF THE IA BORDER WHILE OTHERS UP TO
NEAR THE TWIN CITIES. AS IS OFTEN THE CASE ON SUCH DAYS...REACHING
AND EXCEEDING THE CONVECTIVE TEMPS WILL HAVE TO DO ON CLEARING LOW
LEVEL SATURATION CLOUDS MOVING IN FROM WRN IA AND DEBRIS CLOUDS
FROM CONVECTION IN NE. THINK THIS WILL BE VERY POSSIBLE BY AFTN
GIVEN LACK OF PRECIP FOCUS FROM 15Z-21Z AND WHAT SATELLITE
SIMULATIONS ADD SUPPORT TO. THIS SHOULD YIELD CONVECTIVE TEMPS OF
85-88F TO BE REACHED IN SRN MN BY LATE AFTN...OVERCOMING THE WARM
NOSE ALOFT. GIVEN TEMPS IN THE MID TO UPPER 80S AND TDS IN THE
LOWER 70S...THE CAPE SHOULD BE BETWEEN 3000 AND 4000 J/KG. DEEP
LAYER SHEAR IN EXCESS OF 45 KTS WILL BE VERY SUPPORTIVE OF
ORGANIZED SUPERCELLS. SUCH CELLS CLOSEST TO WHERE THE SHARP
INSTABILITY GRADIENT SETS UP WOULD HAVE THE HIGHER POTENTIAL TO
BE SFC-ROOTED FOR A LONGER PERIOD AND PRODUCE TORNADOES.
PROBABILISTIC GUIDANCE LOCALLY AND FROM THE SREF SUPPORT THIS TO
BE IN SRN MN. THE MAIN TIME FRAME FOR SUCH ACTIVITY IN THIS
SCENARIO AND CLIMATOLOGICALLY SHOULD BE 21Z TO 06Z...EVOLVING
WEST TO EAST WITH THE NOSE OF THE LLJ AND MOISTURE TRANSPORT.
STORMS TO THE NORTH ARE A BIG QUESTION MARK...IN PART BECAUSE OF
THE MODEL DISCREPANCIES IN WARM FRONT PLACEMENT AND LATE ARRIVAL
OF LLJ. GRADUAL MID-LEVEL COOLING ACROSS WRN MN THROUGH THIS AFTN
SHOULD SUPPORT AT LEAST SCT THUNDERSTORMS FURTHER NORTH THOUGH WITH
LESS OF A CHANCE TO BE SFC-BASED...HOWEVER TORNADOES ACROSS THE
NRN HALF OF THE CWA CANNOT BE RULED OUT IF PARTIAL CLEARING CAN
REACH FURTHER NORTH THAN PRESENTLY THOUGHT. PARAMETERS ARE
PLENTY FAVORABLE AREA-WIDE FOR HAIL WITH VERY STEEP LAPSE RATES.

OVERNIGHT...THE CONVECTION IS LIKELY TO ORGANIZE TO OUR SOUTHEAST IN
SOME FORM OF COMPLEX. WHILE FRIDAY BRINGS LESS OF AN IDEAL
SETUP...SEVERE WEATHER IS STILL VERY MUCH POSSIBLE IN SRN AND ERN
MN AND WRN WI AS MAIN UPPER WAVE EJECTS...BECOMING NEGATIVELY
TILTED IN THE MODEL GUIDANCE. THIS WILL OVERRIDE A SOMEWHAT
TAPPED YET STILL UNSTABLE AIR MASS IN OUR ERN CWA LATE FRI MORNING
AND AFTN. THIS WILL NEED TO BE WATCHED CLOSELY AS DYNAMICS ARE
VERY IMPRESSIVE ON GUIDANCE FOR THE THIRD STRAIGHT DAY. AT THIS
POINT IT STILL LOOKS PARTICULARLY NASTY JUST TO THE SOUTHEAST OF
THE CWA.

SAT STILL LOOKS DRY WITH A BRIEF RESPITE OF WHAT HAS SUDDENLY
BECOME HIGH TDS. CHANCES FOR THUNDERSTORMS WILL CREEP BACK INTO
THE SOUTHWEST FORECAST AREA ON SUNDAY. PATTERN APPEARS SLIGHTLY
LESS ACTIVE EARLY NEXT WEEK...BUT WITH TEMPERATURES ABOVE NORMAL
FOR MUCH OF THE WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/

CONCERN FOR ALL TAFS SITES IS WITH RPD CONVECTIVE DVLPMT NEXT SRVL
HRS. REMNANT CLDS FM MRNG CONVECTION ARE RPLY PEALING AWAY ALLOWING
TEMPS TO JUMP AND INSTAB TO INCRS IN SW MN. SFC WNDS HV ALSO COME
ARND TO THE SW IN SW MN. SATL IMAGERY SHWS SHRTWV MVG ACRS CNTL
SODAK WITH ACCAS DVLPG ALNG IT.  EXPECT TSTMS TO DVLP AHD OF THIS
FEATURE AND ALNG SFC BNDRY FM E SODAK INTO SW MN INTO NW AND CNTL IA
NEXT FEW HRS. WITH 850 MB JET TRANSLATING ACRS IA INTO SW WI DRNG
AFTN/EVE MCS DVLPMT N OF WRMFNT LOOKING PRETTY GUD...WHICH CUD
AFFECT MAINLY EAU.  MOST CONVECTION SHUD BE OVR BFR 01Z W CWA AND
06Z E TAF SITES.  WITH HIGH SFC DWPTS AND MOIST LOW LVL AMS..SM
STRATUS/FOG PSBL LT TNGHT. ANOTHER CHC SHWRS/TSTMS W TAF SITES BFR
18Z FRI AS UPR TROF MVS THRU.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/BAP
Hazardous weather outlook, Jun 18, 3:36 AM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT THU JUN 18 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
436 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY IN THE OUTLOOK AREA THIS AFTERNOON
AND EVENING.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...INCLUDING
TORNADOES...ACROSS SOUTHERN MINNESOTA THIS MID TO LATE AFTERNOON
AND EVENING. THIS INCLUDES THE AREA GENERALLY FROM MONTEVIDEO...TO
THE SOUTHERN TWIN CITIES METRO AREA...TO RED WING AND SOUTHWARD. THE
PRIMARY THREATS IN THE MODERATE RISK AREA INCLUDE
TORNADOES...LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH
FLOODING.

ELSEWHERE...ACROSS CENTRAL MINNESOTA AND WESTERN WISCONSIN...THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. IN THIS AREA...LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE THE PRIMARY THREATS.

THIS SEVERE WEATHER SETUP IS IN PLACE BECAUSE OF A LOW PRESSURE
SYSTEM MOVING FROM EASTERN NEBRASKA TO SOUTHERN MINNESOTA TODAY
WHICH WILL TAP A VERY MOIST AND UNSTABLE AIR MASS ALREADY IN
PLACE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY ACROSS THE OUTLOOK
AREA. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE DURING THE
AFTERNOON ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

The radar

The Fargo/Grand Forks radar (KMVX), 207 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
June 18, 12:25 PM CST to 12:35 PM CST
Where
Douglas County, 2.88 mi W of Millerville to 0.95 mi NNE of Millerville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.070, -95.630

Hail, Douglas

When
June 18, 1:32 PM CST
Where
Douglas County, 1.38 mi N of Alexandria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.900, -95.380

Trained spotter reported large hail on the north side of Alexandria, Minnesota.

Funnel Cloud, Douglas

When
June 18, 1:34 PM CST
Where
Douglas County, 1.09 mi SE of Alexandria
Reported by
Law Enforcement
Coordinates
45.871, -95.361

A funnel cloud was observed by a storm chaser and local storm spotters just east of Alexandria.

Thunderstorm Wind, Douglas

When
June 18, 1:35 PM CST
Where
Douglas County, 2.83 mi NE of Alexandria
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -95.340

Trained spotters reported a large tree blown down.

Hail, Douglas

When
June 18, 2:07 PM CST to 2:15 PM CST
Where
Douglas County, 2.29 mi SSE of Osakis to 1.8 mi E of Osakis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.840, -95.150

Trained spotters observed numerous nickel size hail stones around the Osakis, Minnesota area.

Hail, Todd

When
June 18, 2:30 PM CST
Where
Todd County, 2.04 mi WNW of Round Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.910, -94.940

Hail, Stearns

When
June 18, 3:45 PM CST
Where
Stearns County, 2 mi SE of St Francis
Measured
1.5 in hail
Reported by
Public
Coordinates
45.750, -94.550

Hail, Stearns

When
June 18, 3:49 PM CST
Where
Stearns County, 2.79 mi WNW of Melrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.683, -94.885

Thunderstorm Wind, Stearns

When
June 18, 4:00 PM CST to 4:04 PM CST
Where
Stearns County, 3.29 mi S of St Francis to 3.56 mi WSW of Holdingford
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.723, -94.570

Stearns County spotters and several farmers reported a large area of trees blown down from northeast to east of St. Anthony. It was estimated that about 200 trees were broken or blown down. A National Weather Service damage survey determined that the damage was due to a microburst.

Hail, Stearns

When
June 18, 4:04 PM CST to 4:20 PM CST
Where
Stearns County, 1.48 mi NW of Holdingford to 2.68 mi N of St Stephen
Measured
1.75 in hail
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
45.747, -94.488

Trained spotters reported a large swath of quarter to golf ball size hail from near Holdingford to near St. Stephen, and Rice Minnesota. Crop damage was extensive either side of County Road 17 between Holdingford, and Rice, Minnesota where the depth of the hail was measured from a few inches, to over several feet.

Funnel Cloud, Stearns

When
June 18, 4:12 PM CST
Where
Stearns County, 1.46 mi NNW of St Stephen
Reported by
Trained Spotter
Coordinates
45.720, -94.280

A trained spotter reported a funnel cloud near St. Stephen, Minnesota.

Hail, Morrison

When
June 18, 4:28 PM CST
Where
Morrison County, 0.84 mi SW of North Prairie
Measured
1.5 in hail
Reported by
Public
Coordinates
45.790, -94.360

Hail, Benton

When
June 18, 4:30 PM CST to 5:10 PM CST
Where
Benton County, Rice to 1.8 mi WSW of Brennyville
Measured
2.5 in hail
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
45.750, -94.230

Local Law Enforcement officials and the Emergency Manager reported a nearly continuous path of large hail that fell across northern Benton County from near Rice, northeast to Brennyville. This path is the extension of the hail swath across northern Stearns County. Most of the hail was nickel to quarter size and had depths over 6 inches in some places. The largest hail stone was around tennis ball size.

Hail, Mille Lacs

When
June 18, 5:30 PM CST to 5:40 PM CST
Where
Mille Lacs County, 4.57 mi SSW of Page to 4.43 mi SE of Page
Measured
1.25 in hail
Reported by
Public
Coordinates
45.840, -93.690

Hail, Kanabec

When
June 18, 6:07 PM CST
Where
Kanabec County, 3.18 mi NW of Grasston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -93.200

Hail, Morrison

When
June 18, 6:50 PM CST
Where
Morrison County, 0.48 mi E of Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.220, -94.640

Hail, Stearns

When
June 18, 7:51 PM CST
Where
Stearns County, 2.38 mi SE of Padua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.600, -95.010

Hail, Stearns

When
June 18, 8:00 PM CST
Where
Stearns County, 1.19 mi SE of Spring Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
45.520, -94.830

Hail, Stearns

When
June 18, 8:18 PM CST to 8:22 PM CST
Where
Stearns County, 4.15 mi S of New Munich
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
45.570, -94.750

Hail, Stearns

When
June 18, 8:50 PM CST
Where
Stearns County, 0.69 mi N of Cold Spg
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
45.460, -94.430

Hail, Stearns

When
June 18, 9:03 PM CST
Where
Stearns County, 0.48 mi W of Rockville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.470, -94.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165844, 165843, 165841, 165852, 165849, 165854, 165855, 175451, 190110, 165856, 165859, 165864, 165838, 165866, 165853, 165867, 165868, 165869, 165870, 165871, 165872.